Action Myoclonus Secondary to Donepezil: Case Report and Literature Review
Jamir Pitton Rissardo and Ana Letícia Fornari CapraraAbstract
Movement disorders associated with donepezil have been only rarely reported. Herein, we describe an older woman who developed myoclonus secondary to donepezil. A 61-year-old female presented with brief involuntary twitching. The patient reported that she consulted a general practitioner about 1 month before due to memory complaints. A diagnosis of mild cognitive impairment was made. Donepezil was started. After 4 weeks, she presented to our emergency department due to significant twitching. Multifocal myoclonus was observed. These movements occurred during rest and voluntary movement. Laboratory exams and cerebrospinal fluid analysis were normal. A cranial computed tomography and brain magnetic resonance imaging were unremarkable. Electroencephalography did not show epileptic activity. Electromyography revealed burst durations varying between 50 and 100 ms. Diazepam intravenous was started, which improved her abnormal movement within 1 hour. On the next day, she developed the same clinical symptoms of presentation. Donepezil was discontinued, and clonazepam was started. The patient had a complete recovery from her myoclonus. To the authors’ knowledge, there are six reports of myoclonus secondary to donepezil/galantamine. There is no report of rivastigmine-induced myoclonus. The most frequent presentation was multifocal myoclonus. The management was the discontinuation of the acetylcholinesterase inhibitor. All the individuals recovered within 3 weeks.
Rambam Maimonides Med J 2023;14(4):e0023